Here is My Question:
Need help. I have RRMS. I’m currently on Ocrevus, just started in May. I have a question about the MS hug. For me this is my number one horrible symptom. It is debilitating when it happens. It has happened almost daily for quite sometime and it causes me so much pain and difficulty breathing. I am on Magnesium Oxalate 500mg at night with no obvious improvement. All of my labs are normal. I tried Baclofen, flexeril, Xanax and no help. It is unpredictable but mostly mid day when I’m trying to work.
I was just prescribed Topiramate ER 25mg to see if it helps. Have you ever heard of improvement with topiramate with this symptom? Have you ever suggested Botox of the intercostals for it and any positive outcome? I’m just out of options and the pain is terrible.
The "MS hug”, an inappropriately affectionate moniker for this annoying symptom, is an illusion of painful constriction sometimes associated with burning or jabbing sensations in a band around the trunk. Sometimes this feels like a tight belt wrapped around you. When it occurs at chest level it gives the illusion that you are short of breath or not able to take a deep enough breath. This band of constriction usually occurs at the dermatome level associated with a spinal cord MS lesion, although we occasionally can not visualize an abnormality at this level on MRI scanning.
Treatment for this symptoms is at times difficult. The usual sequence of symptomatic treatments includes the following list in this order:
If the MS Hug occurs acutely (not a chronic symptom), it sometimes responds to high dose iv steroid treatment.
We rarely find any benefit from the medications mentioned in your question. Some doctors report success with topiramate but I have been disappointed with its benefits for this indication.
Revere (Rip) Kinkel MD
Professor of Clinical Neurosciences
Director of the Multiple Sclerosis Program
Clinical Neurosciences Director
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.